Thanks to Dr. Joel Horton for providing a great discussion last week on toxindromes in a patient with serotonin syndrome (SS). Below are some learning points from today’s case, in addition to reference to two good review articles on serotonin syndrome and toxindromes respectively. A few highlights from an NEJM review on Serotonin syndrome.
- Serotonin syndrome is thought to be caused by excess agonism of 5-HT2A Receptors
- 60% of patients present within 6 hours of change or administration of medication leading to SS.
- Clinical findings with a statistically significant association with SS include: hyperreflexia, inducible clonus, myoclonus, ocular clonus, spontaneous clonus, peripheral hypertonicity, and shivering.
- Hyperreflexia, clonus, and rigidity are more prominent in the lower extremities in SS.
- Serotonin syndrome must be distinguished from other toxindromes that present similarly: neuroleptic malignant syndrome, anticholinergic poisoning, and malignant hyperthermia
Most cases will resolve after 24 hours with initiation of treatment (see below) and discontinuation of the offending agent.
a. Removal of the offending agent
b. Supportive care (fluids, vasopressors- norepi, epi, phenylephrine preferred)
c. Control agitation (Benzodiazepines)
d. Administration of 5-HT2A Antagonists (cyproheptadine: 12- 32 mg over 24 hours will bind 85-95% of serotonin receptors)
e. Control of autonomic instability
f. Control of hyperthermia (if temp > 41°C): Paralysis with non-depolarizing agent and endotracheal intubation. No role for antipyretics as increased temp is due to muscular activity.
Want to learn more? See the following links below:
- https://www.nejm.org/doi/full/10.1056/NEJMra041867 (NEJM review on Serotonin syndrome)
- Holstege, Christopher P., and Heather A. Borek. "Toxidromes." Critical care clinics 28.4 (2012): 479-498.